Chaos in Portevin-Le Chatelier effect

Noronha, S. J. ; Ananthakrishna, G. ; Quaouire, L. ; Fressengeas, C. ; Kubin, L. P. (1997) Chaos in Portevin-Le Chatelier effect International Journal of Bifurcation and Chaos, 7 (11). pp. 2577-2586. ISSN 0218-1274

Full text not available from this repository.

Official URL:


We report the verification of the prediction of chaos in the Portevin-Le Chatelier effect or the jerky flow by analyzing the stress signals obtained from samples of polycrystalline Al-Mg alloys subjected to a constant strain rate test. Particular care is taken to obtain reasonably long and accurate stress signals. The analysis of these signals is carried out by using several complementary methods such as calculation of correlation dimension, singular value decomposition and the spectrum of Lyapunov exponents. The analysis shows the existence of a finite correlation dimension and a positive Lyapunov exponent. Using the existence of a positive Lyapunov exponent and finite correlation dimension as a discriminator, we also carry out a surrogate analysis of the time series to ascertain that the signals are not from a power law stochastic process. The analysis provides an unambiguous support for the existence of chaos in Portevin-Le Chatelier effect thus verifying the prediction of the model. Further, from the analysis we find that the minimum number of variables required for a dynamical description of the jerky flow appears to be four or five consistent with the model.

Item Type:Article
Source:Copyright of this article belongs to World Scientific Publishing Co Pte Ltd.
ID Code:91331
Deposited On:18 May 2012 07:25
Last Modified:18 May 2012 07:25

Repository Staff Only: item control page